Alert archive / Utah / High Wind Warnings in 2006

High Wind Warning 1, NWS Grand Junction, CO

April 5, 2006Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this high wind warning at Apr 5, 2006, 11:10 AM MDT for Grand County, San Juan County, Utah. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2006, 11:10 AM MDT (17:10 UTC)
Expired
Apr 5, 2006, 8:17 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 153 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this high wind warning went out at Apr 5, 4:05 AM MDT, 7 hours 5 minutes earlier.

Area forecast discussion, Apr 5, 4:05 AM MDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
405 AM MDT WED APR 5 2006

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...TOUGH SELL JOB IF
MOSTLY CLEAR CONDITIONS HOLD UNTIL SUNRISE AND MAKING PEOPLE BELIEVE
IT WILL BE ANOTHER FINE SPRING DAY.  SORRY...CONDITIONS WILL RAPIDLY
DETERIORATE TODAY AS THE SURFACE FRONT IS ON THE MOVE ACROSS ERN
NEVADA AT 09Z.  CURRENT TREND SUGGEST THE FRONT WILL CROSS THE
WASATCH AT AROUND NOON...THEN REACH THE WRN COLORADO BORDER LATE
AFTERNOON...AND FINALLY CROSSES THE NRN DIVIDE BY MID EVENING.
THE FRONT HAS STRONG UPPER AIR SUPPORT AND PRONOUNCED COLD ADVECTION
BEHIND THE FRONT.  WITH THE LEADING EDGE OF STRONG UPWARDS FORCING
NEAR THE NEVADA AND UTAH BORDER...CLOUDS WILL QUICKLY INCREASE THIS
MORNING AND SHOULD BECOME MOSTLY CLOUDY.  SOUTHERLY FLOW IN ADVANCE
OF THE FRONT WILL RESULT IN SNOW INCREASING OVER THE SAN JUAN
MOUNTAINS THIS AFTERNOON WITH WINTER WEATHER HIGHLIGHTS BEGINNING AT
NOON.  BUT FOR THE NRN AND CENTRAL MOUNTAINS...MOST OF THE SNOW WILL
WAIT UNTIL THE FRONT ARRIVES.  HEAVY MOUNTAIN SNOW WILL OCCUR FOR A
2-3 HOURS WITH FRONTAL PASSAGE...BUT SNOWFALL WILL DECREASE IN
INTENSITY TOWARD MIDNIGHT.  THIS WILL BE SHORT LIVED AS MODELS SHOW
SIGNIFICANT WRAP AROUND MOISTURE IN NORTHWEST FLOW COVERING THE NRN
2/3RDS OF WRN COLORADO.  AFTER THE BRIEF LULL...EXPECT SNOW TO
INCREASE DURING THE DAY OVER THE NRN AND CENTRAL MOUNTAINS AS WELL
AS THE NWRN SAN JUAN MOUNTAINS.  THE EXTENDED DURATION OF STEADY
SNOW...AND H7 COLD ADVECTION LASTING INTO THURSDAY EVENING...WILL
RESULT IN TOTAL ACCUMULATIONS EXCEEDING WARNING CRITERIA.  WITH
HIGH CONFIDENCE...HAVE GONE AHEAD AND UPGRADED THE WINTER STORM WATCH
TO A WARNING THIS FORECAST PACKAGE.  ALSO UPGRADED THE NWRN SAN JUAN
MOUNTAINS AS THE WRAPAROUND MOISTURE WILL IMPACT THE TELLURIDE
VICINITY AND THE UNCOMPAHGRE GORGE.  FOR VALLEY LOCATIONS...SNOW
LEVELS WILL LOWER TO MANY VALLEY FLOORS ABOVE 5500 FEET.  WITH THE
EXCEPTION OF CRAIG...MEEKER...AND STEAMBOAT SPRINGS...ONLY WET
SNOW EXPECTED WITH LITTLE TO NO ACCUMULATIONS.  GRADIENT FLOW RELAXES
THURSDAY EVENING AND THIS WILL BRING AN END TO THE RAIN AND
SNOW...EXCEPT FOR AREAS NEAR THE NRN DIVIDE.

.LONG TERM (FRIDAY THROUGH TUESDAY)...A HIGH AMPLITUDE RIDGE OF HIGH
PRESSURE BUILDS OVER ERN UTAH FRIDAY. THIS WILL PROVIDE A NW FLOW
ALOFT AND COMBINED WITH LINGERING LOW LEVEL MSTR WILL LEAD TO A FEW
SHWRS OVER THE NRN MTNS ALONG THE DIVIDE. THE RIDGE AXIS THEN
QUICKLY SHIFTS EWRD OF OUR CWA FRIDAY NIGHT. THE FLOW ALOFT WILL
THEN BACK TO THE SW IN A WARM AIR ADVECTIVE PATTERN IN ADVANCE OF
THE NEXT EVOLVING LOW APPROACHING THE PAC NW. LITTLE IN THE WAY OF
WX SATURDAY WITH MAIN STROM ENERGY WELL TO THE NORTHWEST...BUT
TEMPS WILL REBOUND NICELY. BY SUNDAY AN UPPER LEVEL TROF WILL DIG
INTO CA WITH THE GRADIENT FLOW TIGHTENING ACROSS OUR CWA. ISOLATED
SHOWERS OVER THE UINTAS WITH THE POSSIBILITY OF CONVECTION
EXTENDING EWRD TO THE GRAND MESA. THIS UPPER LEVEL TROUGH
WILL MOVE INTO THE GREAT BASIN BY EARLY MON WITH THE CHANCE FOR PCPN
INCREASING THROUGH THE END OF THE PERIOD. HOWEVER CONFIDENCE REMAINS
LOW AND WILL NOT JUMP ON HIGHER POPS FOR THIS PACKAGE. GFS TIMING
BRINGS THE TROUGH AXIS OVERHEAD MON NIGHT WITH A SHORT PERIOD OF
ZONAL FLOW AS THE NEXT WAVE QUICKLY MOVES INTO THE GREAT BASIN.
WARMING TREND WILL BEGIN ON FRI AND PEAK ON SAT WILL TEMPS ABOVE
AVERAGE FOR THIS TIME OF YEAR. TEMPS WILL COOL A LITTLE BY
SUN...BUT REMAIN NORMAL OR A LITTLE ABOVE NORMAL THROUGH THE
REMAINDER OF THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE NWRN SAN JUAN MOUNTAINS NOON
       WEDNESDAY THROUGH THURSDAY EVENING (ZONE 19).
      WINTER STORM WARNING FOR THE SAWATCH...WEST ELK...ELK...PARK...
       GORE...ELK HEAD...FLATTOPS...THE GRAND AND BATTLEMENT MESAS
       WEDNESDAY EVENING THROUGH THURSDAY EVENING (ZONES 4...9...
       10...12 AND 13).
      SNOW AND BLOWING SNOW ADVISORY FROM NOON WEDNESDAY THROUGH
       NOON THURSDAY FOR THE SWRN SAN JUAN MOUNTAINS (ZONE19).
.UT...SNOW AND BLOWING SNOW ADVISORY FROM NOON WEDNESDAY THROUGH
       NOON THURSDAY FOR THE EASTERN UINTA MOUNTAINS (ZONE 23).

&&

PF/EH/MC
Hazardous weather outlook, Apr 5, 6:00 AM MDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED APR 5 2006

COZ001>003-005>008-011-014-017-020>023-UTZ022-024-025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
600 AM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF
NORTHEAST UTAH AND WESTERN COLORADO...AND ALL OF SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON.  SNOW WILL
BE LIMITED TO THE HIGHEST TERRAIN...OR ABOVE 9000 FEET...THIS
AFTERNOON.  THE SNOW LEVEL LOWERS TO ABOUT 7000 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SNOW SHOWERS WILL END ON THURSDAY.  NO SIGNIFICANT WEATHER
CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ004-009-010-012-013-018-061200-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED APR 5 2006

...WINTER STORM WARNING THIS EVENING THROUGH THURSDAY
EVENING FOR THE NORTHERN AND CENTRAL MOUNTAINS OF THE WESTERN
COLORADO...

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY THROUGH THURSDAY
EVENING FOR THE NORTHWESTERN SAN JUAN MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.  THE SNOW
LEVEL WILL BE HIGH AND ABOVE 9000 FEET.  SNOW WILL INCREASE TONIGHT
AS THE SNOW LEVEL FALLS TO 6000 FEET.  PERIODS OF HEAVY SNOW CAN BE
EXPECTED THIS EVENING WITH POOR VISIBILITY OVER MOUNTAIN PASSES
FROM BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY WILL CONTINUE THROUGH THURSDAY WITH STORM TOTAL
ACCUMULATIONS OF 8 TO 16 INCHES...HOWEVER SOME MOUNTAIN PASSES MAY
RECEIVE UP TO 2 FEET OF NEW SNOW.  DANGEROUS TRAVEL CONDITIONS ARE
EXPECTED ON ALL ROADS THROUGH THE THE MOUNTAINS. SNOW WILL TAPER OFF
THURSDAY EVENING AND END ON FRIDAY.

NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ019-UTZ023-061200-
EASTERN UINTA MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
600 AM MDT WED APR 5 2006

...SNOW AND BLOWING SNOW ADVISORY BEGINS NOON TODAY THROUGH
THURSDAY NOON FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND NORTHEAST
UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHWEST
COLORADO AND NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.  THE SNOW
LEVEL WILL BE HIGH AND ABOVE 9000 FEET.  SNOW WILL INCREASE TONIGHT
AS THE SNOW LEVEL FALLS TO 6000 FEET.  PERIODS OF SNOW CAN BE
EXPECTED THIS EVENING WITH POOR VISIBILITY OVER MOUNTAIN PASSES
FROM BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF HEAVY WILL CONTINUE THROUGH THURSDAY AFTERNOON WITH STORM
TOTAL ACCUMULATIONS OF 7 TO 14 INCHES. DANGEROUS TRAVEL CONDITIONS
ARE EXPECTED ON ALL ROADS THROUGH THE THE MOUNTAINS. SNOW WILL TAPER
OFF THURSDAY AFTERNOON AND END IN THE EVENING.

NO SIGNIFICANT WEATHER CAN BE EXPECTED FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:45 PM MDTSnow and Blowing Snow AdvisoryGJTArchuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more50 hr
Apr 5, 4:30 AM MDTWinter Storm WarningGJTDelta, Eagle, Garfield, Gunnison, Hinsdale, Mesa and 7 more48 hr
Apr 5, 12:52 PM MDTSevere Thunderstorm WarningGJTGarfield, Rio Blanco38 min
Apr 5, 2:36 PM MDTSevere Thunderstorm WarningGJTMesa24 min
Apr 5, 3:17 PM MDTSevere Thunderstorm WarningGJTGarfield73 min
Apr 5, 3:23 PM MDTSevere Thunderstorm WarningGJTGarfield67 min
Apr 5, 3:27 PM MDTSevere Thunderstorm WarningGJTMesa48 min
Apr 5, 5:16 PM MDTWind AdvisoryGJTDelta, Eagle, Garfield, Gunnison, Mesa, Moffat and 6 more3 hr

Nearby

High Wind Warnings in Utah, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.